Alabama, 2012

Hail and Damaging Wind in Alabama, May 30, 2012

May 30, 2012 · NWS BMX · 2 events in 1 county or zone

A weakening mesoscale convective system moving southeastward across Mississippi brought thunderstorms to far southwestern portions of Central Alabama on Wednesday, May 30. These storms produced isolated wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weakening mesoscale convective system moving southeastward across Mississippi brought thunderstorms to far southwestern portions of Central Alabama on Wednesday, May 30. These storms produced isolated wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 2:28 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 30, 2:28 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT WED MAY 30 2012

.DISCUSSION...
LINE OF STRONG TO SEVERE STORMS DEVELOPING ALONG THE MISSISSIPPI
RIVER THIS AFTERNOON ASSOCIATED WITH A SHORT WAVE TROUGH ALOFT.
CURRENT RUC ANALYSIS HAS THE ATMOSPHERE ACROSS CENTRAL ALABAMA MUCH
DRIER AND MORE STABLE THAN AREAS WEST. CORFIDI VECTORS PUSH THIS
DEVELOPING LINE EASTWARD...BUT A WEAKENING IS ANTICIPATED AS IT
APPROACHES THE ALABAMA STATE LINE. THE MOISTURE AND INSTABILITY
AXIS WAS EVIDENT ON THE LATEST VISIBLE SATELLITE IMAGERY FROM
NORTHWEST MISSISSIPPI INTO FAR SOUTHWEST ALABAMA. THEREFORE...SOME
DEVELOPMENT ANTICIPATED ON THE SOUTHERN END OF THE LINE TOWARDS THE
INSTABILITY WHICH MAY INCH NEAR PICKENS...SUMTER...MARENGO COUNTIES
AND VICINITY THIS EVENING. WILL MONITOR THE MESOSCALE CLOSELY BEFORE
AFTERNOON ISSUANCE FOR POSSIBLE UPDATES FOR WESTERN SECTIONS.

THE LATEST MODEL SUITE REMAINS VERY AGREEABLE WITH THE SYNOPTIC
EVOLUTION. A SERIES OF WEAKER UPPER IMPULSES TRAVERSE THE REGION
AHEAD OF THE MAIN TROUGH THURSDAY NIGHT. THE EXACT EVOLUTION OF
THUNDERSTORM DEVELOPMENT ON THURSDAY IS A BIT TRICKY DUE TO THESE
IMPULSES AND LEFTOVER BOUNDARIES FROM TODAY'S CONVECTION WEST. MID
LEVEL LAPSE RATES INCREASE LATE THURSDAY AFTERNOON...MODERATE
INSTABILITY PRESENT AS WE WILL BE IN THE WARM SECTOR BY AFTERNOON.
DOWNDRAFT CAPE IS IMPRESSIVE. THEREFORE...WILL INCREASE THE SEVERE
THREAT FOR CENTRAL ALABAMA ON THURSDAY. THE MAIN THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS...FOLLOWED BY LARGE HAIL AND THEN
LOCALLY HEAVY RAINFALL. THE OVERALL ATMOSPHERE IS NOT GREATLY
CONDUCIVE TO TORNADO DEVELOPMENT BUT STORM INTERACTIONS MAY PLAY A
ROLE. WILL MENTION TORNADO THREAT AS LOW. EXPECT COVERAGE AND
INTENSITY TO INCREASE BY LATE AFTERNOON INTO THE EVENING HOURS. THE
GREATEST SEVERE THREAT TIMING APPEARS TO COME BETWEEN 6 PM AND 6 AM
THURSDAY NIGHT...BUT A SLIGHT WEAKENING IS EXPECTED LATE EVENING
WITH THE LOSS OF DAYTIME HEATING. A LINGERING STRONG TO SEVERE STORM
MAY BE PRESENT FRIDAY MORNING SOUTHEAST. ONCE AGAIN...THE MESOSCALE
BOUNDARIES WILL PLAY A ROLE AND THIS TIMING MAY HAVE TO ADJUSTED
AS THINGS GET GOING. THE MODEL SUITE IS ALSO MUCH MORE AGREEABLE WITH
THE COLD FRONTAL PASSAGE FRIDAY MORNING WITH MOST OF THE RAIN EXITING
EASTWARD BY FRIDAY AFTERNOON.

LOW POPS WERE INTRODUCED SUNDAY ONWARD ON THE PREVIOUS SHIFT. THIS
APPEARS WARRANTED DUE TO THE FACT THAT THE MODEL CONSENSUS HAS THE
EASTERN TROUGH PROVIDING MORE INFLUENCE AS THE RIDGE ALOFT SETS UP
JUST TO OUR WEST. THE GFS HAS A WEAK FRONT STALLING OVER CENTRAL
ALABAMA AS A FEW REINFORCEMENTS ARRIVE FROM THE NORTH. THE GFS
ALSO HAS MUCH BETTER MEAN MOISTURE THAN THE ECMWF. THE ECMWF PUSHES
THE FRONT FURTHER SOUTH AND DRIES THINGS OUT QUICKER. WILL LEAVE
THESE POPS ON THE LOW END AT THIS TIME. ADDITIONALLY...WITH THE
TROUGH PLAYING A LARGER ROLE...TEMPERATURES WILL NOT BE NEARLY AS
HIGH AS I FORECAST YESTERDAY AND HAVE ALREADY BEEN ADJUSTED
ACCORDINGLY.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

JUST BEFORE 18Z...WAS INTENTLY WATCHING DEVELOPMENTS AND TRENDS
ASSOCIATED WITH THUNDERSTORM CLUSTER NEAR MS RIVER ON AR/MS STATE
LINE. THAT CLUSTER SHOULD MOVE EAST OR SOUTHEAST THROUGH THE
AFTERNOON...EVENTUALLY REACHING DRIER LOW LEVEL AIR. THIS DRYNESS
SHOULD KEEP THOSE STORMS FROM REACHING CENTRAL ALABAMA...AND ONLY
HIGH LEVEL (MORE THAN 12000 FEET) CONVECTIVE DEBRIS TYPE CLOUDS ARE
EXPECTED TO RESULT HERE. THUS...I HAVE KEPT THE FORECASTS FOR
CENTRAL ALABAMA TAF LOCATIONS DRY THROUGH THE NEXT 24 HOURS. THE
DRIER LOW LEVEL AIR THAT HAS MIXED INTO CENTRAL ALABAMA WILL ALSO
KEEP MOST (IF NOT ALL) AREAS FREE FROM FOG OVERNIGHT.

THE STORM SYSTEM/COLD FRONT APPROACHING ON THURSDAY WILL EVENTUALLY
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA.
THOSE RAIN CHANCES APPEAR TO START JUST BEYOND THE 24 HOUR VALID
PERIOD OF THE CURRENT FORECAST.

/61/

&&

.HYDROLOGY...
A BRIEF PERIOD OF LOCALLY HEAVY RAINFALL IS POSSIBLE THURSDAY
THROUGH FRIDAY. MOST LOCAL STREAMFLOWS ARE RUNNING ON THE LOW SIDE
WHILE MAINSTEM RIVERS ARE ALSO RUNNING LOW. IT APPEARS AVERAGE
RAINFALL WILL BE AROUND ONE HALF INCH...WHICH WILL BE BENEFICIAL TO
ALL. THEREFORE...WIDESPREAD FLOODING CONCERNS ARE NOT ANTICIPATED
BUT A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  91  66  76  56 /  10  40  80  40  10
ANNISTON    64  92  67  78  59 /  10  40  70  60  10
BIRMINGHAM  68  91  68  77  54 /  20  40  80  40  10
TUSCALOOSA  66  92  70  78  56 /  30  40  80  40   0
CALERA      68  92  68  79  58 /  20  40  70  60  10
AUBURN      69  92  69  81  62 /  20  30  60  60  10
MONTGOMERY  68  93  70  83  61 /  20  30  60  60  10
TROY        65  92  68  81  59 /  20  30  40  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/61
Hazardous weather outlook, May 30, 12:08 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT WED MAY 30 2012

ALZ011>015-017>050-311800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ACROSS CENTRAL
ALABAMA SOMETIME BETWEEN THURSDAY AFTERNOON AND FRIDAY MORNING.
SEVERE STORMS MAY AFFECT THE NORTHERN OR WESTERN COUNTIES AS EARLY
AS 3 PM THURSDAY...AND MAY LAST AS LATE AS 10 AM FRIDAY IN THE
SOUTHEAST. HOWEVER...THE TIME OF THE GREATEST SEVERE THUNDERSTORM
THREAT IS FROM AROUND 6 PM THURSDAY TO AROUND 6 AM FRIDAY. THE AREA
WITH THE GREATEST SEVERE STORM THREAT IS FROM THE CITIES OF SELMA...
ROCKFORD...AND ROANOKE...NORTH AND WESTWARD.  THE PRIMARY THREAT IS
DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL
AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THURSDAY INTO EARLY FRIDAY.

In the hours before

Special weather statement, May 30, 4:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT WED MAY 30 2012

ALZ030-302245-
SUMTER AL-
519 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMTER COUNTY UNTIL 545
PM CDT...

AT 515 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR 10 MILES WEST OF LIVINGSTON...MOVING EAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LIVINGSTON...
  BOYD...
  EMELLE...
  THE UNIVERSITY OF WEST ALABAMA...
  EPES...

&&

LAT...LON 3274 8838 3282 8813 3271 8809 3270 8811
      3269 8811 3268 8808 3264 8807 3264 8808
      3260 8806 3254 8840
TIME...MOT...LOC 2219Z 253DEG 13KT 3265 8834

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
May 30, 4:30 PM CST
Where
Sumter County, 0.58 mi E of Boyd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.620, -88.310

Several trees were blown down in Boyd.

Hail, Sumter

When
May 30, 4:32 PM CST
Where
Sumter County, 0.58 mi E of Boyd
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.620, -88.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386866, 386865.